In the past I have experienced some visual disturbance when taking steroids, usually start up when reducing the dose after 30mg a day for ten days. This time I had my own private 'firework show' seeing bursts of bright light and areas with fragmented vision in both eyes. After this had been happening for half an hour I phoned 111 who advised that I should see a GP 'within two hours'. Was seen really quickly by a GP at my local practice and he referred me the Eye Clinic the following day. The doctor there said that it was almost certainly a side effect of the steroids. Has anyone else experienced this?
Side effects of steroids: In the past I... - British Lung Foun...
British Lung Foundation
The only strange visual disturbances I have noticed when I am in a high dose of steroids is an "op art "effect that I see when I shut my eyes......swirls of patterns. I have migraine with aura...then see coloured zig zag lines and partial vision, but no flashes. Sorry I can't help anymore....have you asked your optician?
Thanks for your response. I did see an ophthalmologist last year (at local Specsavers) and he thought that the visual disturbance was due to the side effects of steroids. I do early cataracts and he also said they were growing faster than usual and this too he thought was due to the steroids. At least I know there is nothing sinister going on but it was a bit scary at the time!
Glad you were seen quickly, steroids can do strange things. Hubby is on them permanently albeit only 10mg a day unless he is poorly but they have caused cataracts in both his eyes (now done) and they have a bad affect on his glaucoma pressures. The other thing it seems to have caused is a narrowing of the artery in his neck which means the blood cannot get through to the eyes. He had the same symptoms as you and now takes aspirin daily and has regular scans. Please take care and if it doesn't improve keep on at them. Pat
I have had cataracts in both eyes due too steroids 35g daily ,had both removed,only other problem is very rarely I can get a sharp pain through my eye. I have a eye test done every year as I became diabetic due to the steroids .
i am glad to have read this thread, i have been on steroids pretty regular for quite a while, i know my eyes are bad now , and getting worse,,,, i can get a free home eye test organised by a package with the red cross who have been great with me, i shall now take up this offer, and phone the number i was given,, i hope your visual probs clear up pentreath,,, all the very best jimmy
Hi Pentreath and all,
Count me in started getting firework shows in both eyes in the middle of last year, my consultant said that it was probably due to the steroids, I also have double vision in my left eye (pre steroids) and now have prism's in my left lens to help correct the double vision unfortunately the prisms are only partially successful so at the moment I'm getting a double firework show (most annoying). Off to have an eye test tomorrow and will probably be told the my cataracts are speeding up. I know the steroids can mean old things but boy oh boy they do offer me some relief when my lungs get infected.
Keep safe everybody,
Hi pentreath, just a thought ...did you get your eye pressure checked at the eye clinic?
Very interesting i never knew this (i dont read or ask as just take on doctors advice!) Ive got right eye poor sight anyway but both get blurred vision on and off plus dry or watery on and off not seen the fire works mind ....sounds scary ...thanks for info im gping to ask more as im on steroids every day too . Judith x
Moon Face is common which means your face appears more round.
Thanks for all your responses. I am sorry that others have also been affected by this side effect but it has helped me to know that it is not that uncommon. I was not tested for eye pressure on Saturday but it was fine last September at the opticians.
As bayleray says, we need the steroids so I guess we have to put up with the side effects.
I had similar with my eyes, not on steroids, but told it was migraine aura.. quite common You have been to the eye specialist did they give any other advise.?
My hubby has C.O.P.D like you, never had this problem. He has to come off steroids slowly, otherwise he gets very fatigued. There are so many side effects with steroids.
All the best hope this is of some help to you. (once off steroids you should feel better )